Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 31, NWS Fort Worth, TX

May 26, 2016Robertson County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 26, 2016, 11:23 AM CDT for Robertson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 11:23 AM CDT (16:23 UTC)
Expired
May 26, 2016, 2:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Robertson County, TX

The radar

The Ft Hood radar (KGRK), 81 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 1:25 PM CDTFLASH FLOODFranklin, TXNUMEROUS FARM TO MARKET ROADS UNDER WATER IN ROBERTSON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 122 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3416 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

398 
WGUS54 KFWD 261623
FFWFWD
TXC395-261930-
/O.NEW.KFWD.FF.W.0031.160526T1623Z-160526T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1123 AM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROBERTSON COUNTY IN CENTRAL TEXAS...

* UNTIL 230 PM CDT

* AT 1122 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  VERY HEAVY RAINFALL FROM HEARNE TO FRANKLINE. UP TO THREE INCHES
  OF RAIN HAVE ALREADY FALLEN BASED ON RADAR ESTIMATES. THIS
  RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH
  FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO RAPIDLY RISING
  WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HEARNE...FRANKLIN...CALVERT AND BREMOND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3074 9663 3076 9661 3087 9670 3091 9669
      3090 9672 3093 9676 3097 9677 3100 9675
      3100 9677 3105 9677 3106 9682 3110 9683
      3135 9632 3125 9633 3109 9628 3106 9624
      3097 9624 3091 9635 3074 9646 3070 9657

$$

DUNN
1 follow-up statement
239 
WGUS74 KFWD 261725
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1225 PM CDT THU MAY 26 2016

TXC395-261930-
/O.CON.KFWD.FF.W.0031.000000T0000Z-160526T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROBERTSON TX-
1225 PM CDT THU MAY 26 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
ROBERTSON COUNTY...

AT 1223 PM CDT...RAIN GAUGE REPORTS INDICATED MORE THAN 3 INCHES OF
RAIN HAS FALLEN ACROSS SOUTHERN PORTIONS OF ROBERTSON COUNTY.
ADDITIONAL HEAVY RAINFALL IS MOVING INTO THIS AREA. THIS RAINFALL
WILL LEAD TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-
LYING AREAS ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-
WATER CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HEARNE...SUTTON...WHEELOCK...FRANKLIN...CALVER AND BREMOND. 
FM 46...U.S. 190...AND U.S. 79 WILL BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3074 9663 3076 9661 3087 9670 3091 9669
      3090 9672 3093 9676 3097 9677 3100 9675
      3100 9677 3105 9677 3106 9682 3110 9683
      3135 9632 3125 9633 3109 9628 3106 9624
      3097 9624 3091 9635 3074 9646 3070 9657

$$

DUNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:52 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 26, 6:52 AM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
652 AM CDT THU MAY 26 2016

.AVIATION...
Concerns: MVFR ceilings this morning, return of MVFR/IFR cigs
Friday morning, and rain/thunder potential through the entire
period.

Showers and thunderstorms have begun to increase in coverage just
west of the TAF sites this morning. Occasional lightning strikes
from the anvil remnants of earlier convection have affected areas
west of the Metroplex sites this morning and expect that trend to
continue through the morning hours. Otherwise, new development has
intensified especially across Central TX where abundant lightning
has accompanied some strong thunderstorms which continue to
produce heavy rain and small hail. Waco has the highest potential
for thunder through the rest of the morning and have included
tempo and vc mentions to cover this potential. Only isolated showers
are likely at the Metroplex sites, at least through late morning,
which may result in some brief reductions in vsbys.

Activity should continue to increase by midday and with ample
elevated instability, thunder is likely at all TAF sites early
this afternoon. Heavy rain and small hail will accompany the more
intense activity along with frequent lightning. In addition,
south winds will increase this afternoon to 15 to 20 kts with
higher gusts possible. A brief break in convective activity may
occur later this afternoon before thunderstorms redevelop across
West TX and the Hill Country. Numerous storms are expected to
develop and move eastward affecting all TAF sites this evening and
overnight. This is the most likely time for sustained
thunderstorms at all airports and have prevailed TSRA to account
for this.

Behind the main surge of showers and storms tonight, low MVFR and
IFR conditions are expected as lingering showers continue.
Additional thunderstorm activity is likely through Friday morning
or even Friday afternoon as additional thunderstorm complexes move
in from the west, but confidence in timing and coverage is too low
to pin down in the current TAFs.

-Stalley

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT THU MAY 26 2016/
A thunderstorm complex, associated with an approaching shortwave,
is currently impacting the Concho Valley. Rain (with isolated
lightning strikes) from the downstream anvil has reached the
western edge of our CWA. As the upper impulse continues to east,
showers and thunderstorms will spread across North and Central
Texas today. Despite maritime tropical dew points at the surface,
and the instability they portend, the activity this morning will
be elevated. The lapse rates aloft will not be extraordinary and
expect the morning storms will primarily pose a lightning threat.

The 00Z sounding from Fort Worth showed that a formidable cap
remained. Even in our western zones, where the sun pushed
temperatures over 90 degrees Wednesday afternoon with dew points
were in the mid 70s, the cumulus field proved that the inhibition
was as widespread as it was strong. The lift associated with the
initial shortwave today should weaken the inversion to some extent
today, but morning rainfall will likely yield a cooler boundary
layer that is equally unable to overcome it. As a result, the
showers and thunderstorms will likely remain elevated into the
afternoon hours. Short-range guidance is literally all over the
map with respect to the location of the elevated convection this
afternoon, but expect the bulk of the forcing with be in areas
east of the I-35 corridor during the latter half of the day. Some
surface-based (potentially severe) convection will be possible
this afternoon mainly west of I-35, particularly those areas that
remain largely free of precipitation this morning. SBCAPE values
in our western zones should be less than the eye-popping numbers
we saw yesterday but could still yield very strong updrafts
supportive of large hail and damaging downbursts.

With the main upper trough still upstream, it is unlikely this
passing shortwave will veer or intensify the flow beneath it. This
means that the dryline will likely remain across West Texas,
perhaps even farther west than it was Wednesday afternoon.
Regardless of its position, there should be little if any
downglide in the wake of the departing impulse, and the dryline
may again be the focus for convective initiation this afternoon.
This activity would likely maintain its intensity into the evening
hours as it approaches our western zones. These storms would pose
a significant severe threat with large hail, damaging winds, and
tornadoes. This activity may congeal into a complex that would
reach the I-35 corridor after midnight. Although the intensity may
steadily diminish overnight, there would still be a continued
hail/wind threat into the morning commute across our eastern
zones.

The main upper trough will emerge from the high terrain of the
southern Rockies on Friday, dragging its final and most intense
spoke of lift across Texas. Widespread showers and thunderstorms
will impact North and Central Texas, with primarily a heavy rain
and flooding threat. However, with considerable instability still
in place, some strong/severe storms will be possible. One of the
favored areas will be Central Texas, the convection within which
may consume the bulk of the moisture flux. Another favored area
will be our western zones, which may see enough sunshine to allow
for surface-based thunderstorms late in the day. In addition,
dryline convection may enter our northwest zones late in the
afternoon or into Friday evening.

Although oppressive humidity will remain on Saturday, North and
Central Texas may experience a rare sunny afternoon, particularly
in areas along and west of the I-35 corridor. But while you're
at the pool, the next upper trough will be deepening on the West
Coast. Rain chances will increase late Sunday into Memorial Day,
and the unsettled pattern looks to continue throughout the
upcoming week.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  70  82  70  89 /  60  60  70  40  20
Waco                83  72  84  70  90 /  70  60  70  40  20
Paris               81  69  78  68  85 /  60  70  80  60  30
Denton              83  69  82  67  88 /  60  70  70  30  20
McKinney            82  70  81  67  86 /  60  60  80  40  20
Dallas              84  70  83  71  89 /  60  60  70  40  20
Terrell             83  72  82  70  88 /  60  60  80  50  20
Corsicana           82  71  81  70  88 /  60  60  80  50  30
Temple              82  72  84  71  89 /  70  60  70  40  30
Mineral Wells       82  68  85  65  89 /  60  70  70  20  10

&&

.FWD Watches/Warnings/Advisories...
None.
&&

77/25
Hazardous weather outlook, May 26, 4:07 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
407 AM CDT THU MAY 26 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-270915-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
407 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING ESPECIALLY
SOUTH OF INTERSTATE 20 BEFORE THUNDERSTORM COVERAGE INCREASES AND
ACTIVITY SPREADS NORTHEASTWARD BY EARLY AFTERNOON. LIGHTNING WILL
BE THE PRIMARY HAZARD WITH ANY STORMS DURING THIS TIME.

A BRIEF LULL IN ACTIVITY MAY OCCUR BEFORE THUNDERSTORMS REDEVELOP
LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF WEST TEXAS AND
THE HILL COUNTRY. STORMS THIS AFTERNOON THROUGH TONIGHT WILL HAVE
THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH THE GREATEST
THREAT FOR SEVERE STORMS BEING WEST OF INTERSTATE 35. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS...BUT A LOW
TORNADO THREAT WILL ALSO EXIST AS VERTICAL WIND SHEAR CONTINUES TO
INCREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WIDESPREAD THUNDERSTORMS ARE EXPECTED ON FRIDAY MORNING WHICH
WILL LAST THROUGH MOST OF THE DAY. ADDITIONAL SEVERE STORMS WILL
BE POSSIBLE DURING THIS TIME...AND WIDESPREAD HEAVY RAIN MAY RESULT
IN FLOODING.

SLIGHT THUNDERSTORM CHANCES WILL LINGER ON SATURDAY AND SUNDAY...AND
THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO NEXT WEEK. THERE
WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...WITH
MEMORIAL DAY THE MAIN FOCUS DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON
THROUGH TONIGHT.

STALLEY

In the hours before

Special weather statement, May 26, 6:28 AM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
628 AM CDT THU MAY 26 2016

TXZ157-159-261200-
MCLENNAN TX-CORYELL TX-
628 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCLENNAN AND CORYELL
COUNTIES UNTIL 700 AM CDT...

AT 626 AM CDT...DOPPLER RADAR WAS TRACKING A COMPLEX OF STRONG
THUNDERSTORMS IN CORYELL COUNTY. THE STRONGEST CELL WAS LOCATED
9 MILES SOUTHWEST OF GATESVILLE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FORT GATES AROUND 640 AM CDT.
  GATESVILLE AROUND 650 AM CDT.

ANOTHER STRONG CELL IN FAR EASTERN CORYELL COUNTY WILL AFFECT FAR
WESTERN PORTIONS OF MCLENNAN COUNTY THROUGH 7 AM. THIS STORM MAY
CONTAIN DIME SIZE HAIL.

LAT...LON 3123 9777 3125 9803 3150 9810 3163 9785
      3155 9739 3145 9734
TIME...MOT...LOC 1126Z 207DEG 23KT 3136 9786

25
Special weather statement, May 26, 7:20 AM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
720 AM CDT THU MAY 26 2016

TXZ143-144-261315-
HAMILTON TX-BOSQUE TX-
720 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOSQUE AND HAMILTON
COUNTIES UNTIL 815 AM CDT...

AT 720 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMILTON...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON...HAMILTON...MERIDIAN...HICO...IREDELL...CRANFILLS GAP...MERIDIAN
STATE PARK AND WALNUT SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3174 9835 3184 9816 3192 9820 3216 9772
      3181 9747 3171 9770 3147 9818 3172 9837
TIME...MOT...LOC 1220Z 238DEG 22KT 3163 9810

STALLEY
Special weather statement, May 26, 10:41 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1041 AM CDT THU MAY 26 2016

TXZ147-161-261615-
LIMESTONE TX-FREESTONE TX-
1041 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIMESTONE AND FREESTONE
COUNTIES UNTIL 1115 AM CDT...

AT 1041 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF TEAGUE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEXIA...GROESBECK...TEAGUE...FAIRFIELD...WORTHAM...FORT PARKER STATE PARK...
FAIRFIELD LAKE STATE PARK...TEHUACANA...STREETMAN AND KIRVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3138 9630 3137 9632 3136 9632 3128 9648
      3174 9661 3194 9620 3157 9590
TIME...MOT...LOC 1541Z 241DEG 30KT 3155 9638

DUNN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:28 AM CDTSpecial Weather StatementFWDCoryell32 min
May 26, 7:20 AM CDTSpecial Weather StatementFWDBosque, Hamilton55 min
May 26, 7:42 AM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton, McLennan39 min
May 26, 8:26 AM CDTAreal Flood AdvisoryFWDMcLennan2 hr
May 26, 9:53 AM CDTAreal Flood AdvisoryFWDFalls, Limestone2 hr
May 26, 10:35 AM CDTAreal Flood AdvisoryFWDLimestone, Robertson115 min
May 26, 10:41 AM CDTSpecial Weather StatementFWDFreestone34 min
May 26, 10:59 AM CDTAreal Flood AdvisoryFWDFreestone2 hr
May 26, 11:26 AM CDTSpecial Weather StatementFWDHenderson34 min
May 26, 11:55 AM CDTSpecial Weather StatementFWDLeon35 min
May 26, 11:56 AM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Coryell, Falls, Freestone and 11 more28 hr
May 26, 11:58 AM CDTAreal Flood AdvisoryFWDLeon2 hr
May 26, 1:39 PM CDTAreal Flood AdvisoryFWDMilam2 hr
May 26, 2:22 PM CDTRiver Flood WarningFWDLeon, Robertson6 days
May 26, 2:27 PM CDTFlash Flood WarningFWDRobertson3 hr
May 26, 5:05 PM CDTFlash Flood WarningFWDLeon, Robertson5 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.